Kansas, 2003

Tornado and Hail in Kansas, May 8, 2003

May 8, 2003 · NWS TOP · 6 events in 3 counties and zones

4 hail, 1 funnel cloud, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 8, 1:28 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 8, 1:28 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
228 PM CDT THU MAY 8 2003

FORECAST CHALLENGES ARE PRECIPITATION CHANCES THROUGH THE WEEKEND
THEN AGAIN IN THE LATE PERIODS.

ENERGETIC SCENARIO PAINTED BY THE 12Z UPPER AIR MAPS TODAY. 130KT
JET CORE WAS ACROSS THE ARIZONA/NEW MEXICO BORDER HEADING NORTHEAST.
STRONG SHORTWAVE AND BAROCLINIC ZONE WAS OVER THIS SAME REGION AT
500MB WITH 70KT JET CORE ON IT SOUTHERN END. WARM AIR TONGUE HAD
POKED INTO CENTRAL KANSAS AT 700MB WHILE 850MB MAP HAD WARM FRONT
JUST NORTH OF THE KANSAS BORDER WITH 16C DEWPOINTS INTO CENTRAL
KANSAS. SURFACE WARM FRONT PUSHING NORTH THROUGH THE CWA PER
OBS...VISIBLE SATELLITE LOOP...AND RADAR IMAGERY. MUCH ADVERTISED
SEVERE WEATHER THREAT IS BEGINNING TO BE REALIZED WITH MOST OF
KANSAS IN A TORNADO WATCH AND CELLS BEGINNING TO FIRE AS OF THIS
WRITING. PLEASE SEE OTHER PRODUCTS FROM THIS AND SURROUNDING WFOS
AND SPC CONCERNING CONVECTIVE DETAILS FOR THIS AFTERNOON.

COVERAGE AND LONGEVITY OF STORMS TO BE THE FIRST CHALLENGE TODAY.
DRY AIR PUNCHING ACROSS WESTERN KANSAS THIS AFTERNOON BUT MAY LINGER
INTO THE LATE EVENING HOURS HERE PER LATEST RUC. WILL KEEP SEVERE
STORM MENTION THROUGH MIDNIGHT FOR ALL ZONES.

STRONG UPPER JET TO REMAIN OVER THE REGION THROUGH THE END OF THE
WEEK. FRONTAL BOUNDARY FROM TODAYS SYSTEM MAY NOT MOVE FAR OFF WITH
A SLIGHT THREAT FOR REDEVELOPMENT IN THE FAR SOUTHEAST COUNTIES IN
THE AFTERNOON. MORE WIDESPREAD COVERAGE IS EXPECTED FRIDAY NIGHT AS
NEXT WAVE MOVES OUT OF THE WESTERN STATES AND WARM AIR ADVECTION
INCREASES OVER THE BOUNDARY. UPPER WAVE AND BAROCLINIC ZONE MOVE
THROUGH SATURDAY INTO SATURDAY EVENING. MOISTURE LOOKS FAIRLY
SHALLOW BUT WILL KEEP CHANCE POPS GOING.

UPPER RIDGING TO TAKE HOLD FROM SUNDAY INTO TUESDAY UNTIL THE NEXT
WESTERN TROF HEADS INLAND WITH MEDIUM RANGE MODELS FAIRLY SIMILAR IN
THIS IDEA. NEXT CHANCE FOR RAIN STILL APPEARS TO BE FOR TUESDAY
NIGHT INTO WEDNESDAY WITH ANOTHER WARM AIR ADVECTION TYPE SCENARIO
AND THE WAVE MOVING THROUGH THURSDAY.

.TOP...NONE.

65
Hazardous weather outlook, May 8, 12:40 PM CST, 1 hour 51 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
140 PM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SIGNIFICANT SEVERE WEATHER OUTBREAK APPEARS LIKELY THIS AFTERNOON
AND THIS EVENING.

THUNDERSTORMS WILL RAPIDLY BECOME SEVERE THIS AFTERNOON ACROSS
NORTHCENTRAL KANSAS.  LARGE HAIL...DAMAGING WINDS...AND LONG LIVED
TORNADOES ARE ALL EXPECTED DURING THE AFTERNOON ACROSS NORTHCENTRAL
KANSAS.  THESE STORMS WILL SPREAD OR DEVELOP EAST DURING THE REST OF
THE AFTERNOON...WITH THE STRONGEST STORMS GENERALLY NORTH OF
INTERSTATE 70...AND WEST OF THE TURNPIKE...THROUGH EARLY EVENING.

STRONG TO SEVERE THUNDERSTORMS WILL SPREAD INTO THE AREA ALONG AND
SOUTHEAST OF THE TURNPIKE BY EARLY EVENING. THESE STORMS WILL ALSO
BY CAPABLE OF PRODUCING TORNADOS...ALONG WITH LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY
MORNING...MAINLY BETWEEN MIDNIGHT AND NOON...ACROSS ALL OF NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, May 8, 8:45 AM CST, 5 hours 46 minutes before
KSZ008>012-020>024-026-081600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
945 AM CDT THU MAY 8 2003

THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH
#297...

  REPUBLIC              WASHINGTON            CLOUD
  CLAY                  RILEY

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #297...

  MANHATTAN             CLAY CENTER           CONCORDIA

SEVERE THUNDERSTORM WATCH #297 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

  NEMAHA                MARSHALL              BROWN
  JACKSON               POTTAWATOMIE          JEFFERSON

SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH #297...

  MARYSVILLE            HIAWATHA
Special weather statement, May 8, 9:50 AM CST, 4 hours 41 minutes before
KSZ010>012-023-024-026-081615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1050 AM CDT THU MAY 8 2003

SEVERE THUNDERSTORM WATCH #297 WILL BE ALLOWED TO EXPIRE AT 1100 AM
FOR THE FOLLOWING COUNTIES...

  NEMAHA                MARSHALL              BROWN
  JACKSON               POTTAWATOMIE          JEFFERSON

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #297 AFTER
1100 AM...

  MARYSVILLE            HIAWATHA

The radar

The Grand Island radar (KUEX), 115 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Cloud

When
May 8, 2:31 PM CST
Where
Cloud County, 5 mi SE of Jamestown
Reported by
TRAINED SPOTTER
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Tornado, Cloud

When
May 8, 2:32 PM CST
Where
Cloud County, Jamestown
Rating
F0
Path length
0.1 mi
Path width
60 yd
Reported by
TRAINED SPOTTER
Coordinates
39.600, -97.867

A tornado touched down briefly over open country near Jamestown.

Hail, Republic

When
May 8, 2:56 PM CST
Where
Republic County, 2 mi W of Talmo
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.700, -97.617

Hail, Republic

When
May 8, 3:09 PM CST
Where
Republic County, 3 mi E of Wayne
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -97.500

Hail, Washington

When
May 8, 3:50 PM CST
Where
Washington County, 8 mi S of Haddam
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -97.300

Hail, Washington

When
May 8, 4:04 PM CST
Where
Washington County, 7 mi SW of Washington
Measured
4 in hail
Reported by
UNKNOWN
Coordinates
39.750, -97.150

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358029, 5359681, 5359682, 5359683, 5359684, 5359685.